Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Had dental abscess. Had an extraction. Having foul discharge from nose and mouth. Prescribed ibuprofen. Suggest?

Hi, I had a dental abscess , from an upper right tooth , and I had an extraction today. I am having a large (I think) amount of foul, purulent discharge draining from my nose and mouth today. I gather that this is normal, that the abscess found a way to drain. What I am wondering though, is this - should I not be on antibiotics for the infection, as well? I am running on-and-off low-grade temps. They prescribed ibuprofen and acetaminophen for the pain, which I have been alternating every three hours as they told me, as well as soft foods, no sucking or spitting, etc. Any help at all is appreciated.
Asked On : Sun, 6 Jan 2013
Answers:  3 Views:  261
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Dentist 's  Response
Hello and welcome to HCM forum,
According to the dental history provided by you i would like to inform you that when a tooth is associated with an abscess, antibiotics have to be prescribed in order to treat infection.
It is pus which is discharging and is responsible for foul odour , once the infection resolves, pus will disappear .
Fever is also one of the symptoms associated with infection, currently your medication does not include antibiotics, therefore kindly see your dentist.
Perform warm saline rinses(3-4times/day), it will help relief symptoms.
use an antibacterial mouth rinse(twice/day).
i hope i answered your query,
i wish you good health.
Answered: Sun, 6 Jan 2013
I find this answer helpful

 1 user finds this helpful

Dentist Dr. Deepika Attresh's  Response
Hello and welcome
Information is little bit incomplete in sense that whether the tooth got extracted was front tooth or at back.
Because purulent discharge through nose usually does not occur unless until last upper molar extraction result in a communication with your maxillary sinus known as oroantral fistula.
And if there such a purulent discharge along with painkillers you may need steam inhalation & antibiotics too.
Time lap in between painkillers depend upon dose of drug usually ibuprofen 400 mg prescribed three times a day.
Rest precautions like soft food and all these things we have to take after extraction for 24 hours.
i will advise to visit your dentist and go for a proper clinical examination.
take care and thanks.
Answered: Sun, 6 Jan 2013
I find this answer helpful

1 Doctor agrees with this answer

Dentist, Oral and Maxillofacial Surgery Dr. Chaithanyaa Nemaly's  Response
Hello there...pus discharge through nose is surely not a good sign...why was the tooth extracted? If you are already a patient of sinusitis,,,acute exacerbation of chronic sinusitis would result in pus formation in the sinus....Owing to the pneumatization of the maxillary sinus premolars and molar teeth remain close to the sinus....At the time of removal there are chances for the floor of sinus to get involved resulting in pus discharge through your mouth and nose...the second probability could be a dental abscess that would have penetrated the floor of the sinus resulting in pus discharge...& day course of antibiotics is advised...clinical examination is mandatory for confirming the diagnosis...Consult a Oral and Maxillofacial Surgeon for expert opinion and management...
Answered: Mon, 7 Jan 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor